What can happen if your potassium level is too low?
In hypokalemia, the level of potassium in blood is too low. A low potassium level has many causes but usually results from vomiting, diarrhea, adrenal gland disorders, or use of diuretics. A low potassium level can make muscles feel weak, cramp, twitch, or even become paralyzed, and abnormal heart rhythms may develop.
Can cancer cause low potassium?
Patients with malignancies commonly experience abnormalities in serum electrolytes, including hyponatremia, hypokalemia, hyperkalemia, hypophosphatemia, and hypercalcemia. In many cases, the causes of these electolyte disturbances are due to common etiologies not unique to the underlying cancer.
How long does it take to recover from low potassium?
In most cases of mild hypokalemia the potassium will return to normal a few days after you start taking potassium. If your potassium was low enough to cause symptoms, it may take a few days of treatment for the weakness and other symptoms to go away.
What medications cause low potassium?
Which medications can lower potassium levels?
- Diuretics. Diuretics like furosemide, bumetanide, hydrochlorothiazide, and chlorthalidone are the main medication-related cause of low potassium levels.
- Laxatives and enemas.
- Risperdal and Seroquel.